More and more people, even those in their 30s, are being tested for cholesterol levels and are prescribed some form of cholesterol-lowering drugs. Doctors are happy to prescribe these expensive medications to their patients but (knowingly or unknowingly) no mention is made of their dangerous side-effects, esp., when one considers that these drugs are meant to be taken long-term, if not for a lifetime.

One important fact is missed/ignored – statistics can easily be used to manipulate studies and figures to show misleading results. A report might say that a medicine slashes the risk of, say, heart attacks, by 50%. Such a statement fails to tell you the whole truth. If only 2 people in a group of 100, actually fit the risk profile, then a drug that prevents heart attack in 1 of those 2 people, is considered to have a 50% success rate in the whole group of 100 people, but then, 98 of the group were not at risk anyway. Hence, in this scenario, a drug that cuts the rate by 50% prevents just 1 heart attack when taken by all 100 people. Researchers prefer to use the term “Numbers Needed to Treat” (NNT). It shows how many people must take a drug for one person to benefit. The ideal NNT is 1, where everyone has improved with treatment and no-one has with control. The higher the NNT, the less effective is the treatment.

Hence, for people taking statins, it is necessary that they weigh the possible side effects against the possibility (not certainly) of any benefit.

As published in Business Week,

Lipitor and other cholesterol-lowering statins, when used in people who have had a heart attack or who have signs of heart disease — have an NNT of 16-23. In clinical trials with 5 years of treatment, 1 in 16-23 people is spared a coronary event. To prevent an actual death, the NNT is 48.

Lipitor and other cholesterol-lowering statins, when used in patients without heart disease, but who have risk factors like high blood pressure — have an NNT of 70-250, which means that 1 person in 70-250 is spared a heart attack or a stroke.

Lipitor and other cholesterol-lowering statins, when used in patients without heart disease, but who have risk factors like high blood pressure — have an NNT of 500+ to prevent death or serious medical conditions.

Zetia, which lowers cholesterol — has an NNT of 1000+ which means that, of over 1000 patients who take Zetia, heart disease is prevented in only 1.

Astonishing, isn’t it!!! For all those on cholesterol-lowering medication, have your doctors given you these figures or have you only received assurances? With such a poor benefit record, is it worth having the possibility of deadly side effects?

Some of the side-effects known to occur with cholesterol-lowering drugs are:

  • Common side-effects include headache, nausea, vomiting, diarrhoea/constipation, rash and muscle pain.
  • Memory loss and amnesia, along with less severe cases of forgetfulness, confusion, difficulty concentrating, or other cognitive symptoms that are simply chalked up to the gradual erosion of the body and mind by the aging process, when they are in fact attributable to cholesterol-lowering statin drugs.
  • Depression.
  • Polyneuropathy.
  • Muscle pain, muscle cramps, unusual tiredness.
  • Rhabdomyolysis β€” a fatal condition involving the destruction of muscle tissue that was responsible for the recall of the lethal statin Baycol.
  • Congestive heart failure.
  • Coenzyme Q10 (CoQ10) and carnitine deficiency.
  • Inflammation and rupture of tendons and ligaments.
  • Interference with the production of endorphins.
  • Liver and kidney dysfunction.

Here are some links giving details of these side-effects:

http://www.cholesterol-and-health.com/Statin-Drugs-Side-Effects.html

http://www.medindia.net/news/Statins-can-also-Exert-Detrimental-Effects-on-Brain-Cells-60245-1.htm

http://www.spacedoc.net/statins_brain_cell_damage.html

http://www.brainbequick.com/brain-fog.html

http://www.spacedoc.net/stopping_statins.html

http://www.medicinenet.com/statins/page2.htm#toce

References:
http://www.businessweek.com/magazine/content/08_04/b4068052095204.htm

http://www.medicine.ox.ac.uk/bandolier/booth/glossary/NNT.html